Puerto Rico, 2003

Debris Flow in Puerto Rico, August 29, 2003

August 29, 2003 · NWS SJU · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 29, 11:00 AM AST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 11:00 AM AST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1100 AM AST FRI AUG 29 2003

FORECAST PACKAGE LOOKS GOOD. WILL UPDATE PACKAGE MAINLY TO REMOVE
THIS MORNINGS NUMEROUS SHOWERS AND MAKE THEM SCATTERED.
OTHERWISE...THE ONLY THING OF INTEREST CONTINUES TO BE TS FABIAN.
CURRENT FORECAST CONTINUES TO MOVE THE CENTER OVER 250 MILES
NORTHEAST OF THE LOCAL AREA. THIS BEING SAID THERE CONTINUES TO BE
UNCERTAINTY IN ITS PATH AND INTENSITY SO INTEREST SHOULD CONTINUE TO
MONITOR THE SITUATION.

400 AM DISCUSSION...
MUCH LIKE YESTERDAY...A GOOD DEAL OF SHOWERS CONTINUE TO AFFECT MUCH
OF THE NORTH CENTRAL THROUGH SOUTHEAST COASTS OF PR...AND THE
ISLANDS TO THE EAST. SHOWERS WILL CONTINUE LIKELY ACROSS THESE AREAS
THIS MORNING...BUT THEY WILL CONTINUE TO BE BRIEF.

A VERY BROAD SOUTHWEST TO NORTHEAST ORIENTED LOW LEVEL TROUGH WILL
MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...ALLOWING THE LOW
LEVEL WIND FIELD TO TURN SOUTHEASTERLY. BELIEVE FLOW WILL ONLY BE
SLIGHTLY SOUTHEAST THIS AFTERNOON...SO THAT THE BEST CHANCE FOR
T-STORMS THIS AFTERNOON WILL BE ACROSS WESTERN INTERIOR PR...AS
INHERITED FORECAST HAD DEPICTED.

TONIGHT AND SATURDAY A SOUTHEASTERLY LOW LEVEL FLOW WILL BE
ESTABLISHED...RESULTING IN A DRIER NORTH CENTRAL COAST TONIGHT AND A
WETTER SOUTHEAST COAST. BEST CHANCE FOR AFTERNOON SHOWERS AND STORMS
THIS WEEKEND WILL BE ACROSS NORTHWEST PR.

TROPICAL STORM FABIAN HAS INCREASED IN INTENSITY OVERNIGHT...AND NOW
HAS MAXIMUM SUSTAINED WINDS OF 60 MPH. FABIAN IS FORECAST BY NHC TO
BECOME A HURRICANE IN 36 HOURS AS IT CONTINUES ON MAINLY A WESTWARD
TRACK. THEN...NHC FORECASTS FABIAN TO BEGIN FEELING A WEAKNESS IN
THE SUBTROPICAL RIDGE MONDAY AND TUESDAY...TURNING FABIAN GRADUALLY
MORE NORTHWESTWARD. SO THE CURRENT FORECAST HAS FABIAN GOING
NORTHEAST OF OUR AREA...BUT OF COURSE THIS WILL NEED TO BE WATCHED
VERY CLOSELY AS THERE ARE LARGE FORECAST ERRORS THIS FAR OUT IN
TIME.

SWELLS WILL BEGIN TO INCREASE ACROSS THE WATERS LATE MONDAY INTO
TUESDAY AS FABIAN GETS CLOSER TO THE AREA. BASED ON THE CURRENT NHC
FORECAST...ADJUSTED WINDS/SEAS MONDAY-TUESDAY. /GREGORIA

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Aug 29, 6:00 AM AST, 7 hours 30 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS PUERTO RICO THIS AFTERNOON...BUT
MAINLY OVER THE WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO
RICO. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED... A FEW
LOCATIONS SHOULD RECEIVE ENOUGH RAINFALL TO RESULT IN SOME URBAN AND
SMALL STREAM FLOODING...WITH THE POSSIBILITY OF LOCALIZED FLASH OR
RIVER FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS DURING THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOON HOURS...WITH THE POTENTIAL
FOR SOME URBAN AND SMALL STREAM FLOODING. WE HAVE TO KEEP A CLOSE
WATCH ON THE TRACK OF TROPICAL STORM FABIAN WHICH IS NOW 1200 MILES
EAST OF THE LESSER ANTILLES AND IS FORECAST TO MOVE 200 TO 300 MILES
NORTHEAST OF PUERTO RICO TUESDAY NIGHT INTO WEDNESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...BRIEF PASSING SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS...MAINLY THIS MORNING. ALTHOUGH NO SIGNIFICANT
FLOODING IS EXPECTED...A COUPLE OF LOCATIONS COULD RECEIVE ENOUGH
RAINFALL TO RESULT IN SOME MINOR URBAN AND GUT FLOODING OR PONDING
OF WATER ON ROADWAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...SCATTERED SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS...WITH THE POTENTIAL
FOR SOME MINOR URBAN AND GUT FLOODING. WE HAVE TO KEEP A CLOSE WATCH
ON THE TRACK OF TROPICAL STORM FABIAN WHICH IS NOW 1200 MILES EAST
OF THE LESSER ANTILLES AND IS FORECAST TO MOVE 200 TO 300 MILES
NORTHEAST OF THE U.S. VIRGIN ISLANDS TUESDAY NIGHT INTO WEDNESDAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Eastern Interior

When
August 29, 1:30 PM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported at Barrio Jaguas in Gurabo due to heavy rains over the northwest part of the municipality.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377771.